Michigan, 2003

Damaging Winds in Michigan, June 29, 2003

June 29, 2003 · NWS DTX · 4 events in 2 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 29, 8:55 AM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 29, 8:55 AM EST, 5 hours 15 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
955 AM EDT SUN JUN 29 2003

MAIN CONCERN IS WITH CONVECTIVE POTENTIAL THIS MORNING/EARLY
AFTERNOON. DECENT SHORTWAVE APPARENT ON WATER VAPOR LOOP THIS
MORNING PUSHING ACROSS LAKE MICHIGAN AT NOSE OF OBSERVED 55KT
500MB/100KT 300MB JETS. SURFACE TROUGH EXTENDS FROM LAKE MICHIGAN
INTO NORTHERN ILLINOIS...WITH MOISTURE POOLING ALONG IT WITH
DEWPOINTS INTO THE LOW/MID 60S. ONE LONE THUNDERSTORM MOVING INTO
CENTRAL LOWER...OTHERWISE GRR/DTX RADARS SHOW WEAK ECHOES ACROSS
SOUTHERN LOWER WITH MID CLOUD DECK OBSERVED AROUND 10KFT. PER VIS
SATELLITE AND CONSIDERING WEAK REFLECTIVITIES...THINK THESE CLOUDS
WILL HAVE A LARGER IMPACT ON THE AMOUNT OF INSOLATION AND
DESTABILIZATION WE WILL SEE TODAY /LIMITING IT FURTHER/. UNMODIFIED
12Z SOUNDING FROM APX SHOWS 700J/KG ELEVATED INSTABILITY...WITH
SLIGHTLY STEEPER MID LEVEL LAPSE RATES COMPARED TO FARTHER SOUTH.
THIS SEEMS TO HAVE BEEN ENOUGH TO FIRE A THUNDERSTORM ALONG
NORTHWARD BULGE OF 850MB THETA-E RIDGE...BUT NOT FARTHER SOUTH INTO
THE TEMPORARILY MORE STABLE AIR. ADDITIONAL ACTIVITY FARTHER SOUTH
ACROSS OHIO IN DEEPER MOISTURE ALONG 700MB THETA-E RIDGE.

STILL A NUMBER OF PARAMETERS ARE PLUSES FOR SEVERE WEATHER. BETTER
WIND FIELD COMPARED TO YESTERDAY WITH MID LEVEL FLOW INCREASING NEAR
60KTS AND GOOD UPPER-LEVEL DIVERGENCE NEAR NOSE OF THE JET. 0-3KM
HELICITY PROGGED NEAR 100M2/S2 AND 0-6KM SHEAR NEAR 30M/S...BUT ARE
DECREASING DURING THE DAY. FREEZING LEVEL /OBSERVED AND RUC
FORECAST/ HOVERS JUST ABOVE 11KFT...SIMILAR TO WHAT WAS OBSERVED AT
DTX 00Z LAST NIGHT. WET-BULB ZERO HEIGHTS ARE LOWER WITH DRY PUNCH
MOVING IN...APPARENT ON WATER VAPOR LOOP RACING THE MAIN UPPER
ENERGY INTO THE STATE. RUC/ETA FORECAST CAPES AROUND 1500J/KG WITH
LIS DOWN NEAR -8C. HOWEVER THAT INSTABILITY IS HIGHLY DEPENDANT ON
INSOLATION...WHICH IS QUESTIONABLE GIVEN THE CLOUD COVER AROUND. 00Z
4KM BAMEX MM5 RUN /WHICH HAD A GOOD HANDLE ON CONVECTIVE
MODE/STRENGTH/TIMING OF THE ACTIVITY YESTERDAY ACROSS LOWER
MICHIGAN/ IS ALSO NOT THAT IMPRESSIVE. IT IS OVERDONE WITH THE ONE
THUNDERSTORM MOVING ACROSS CENTRAL LOWER...WHICH IS THEN FOLLOWED BY
ANOTHER CLUSTER NOW THROUGH NOON. ADDITIONAL SCATTERED THUNDERSTORMS
THEN DEVELOP DURING THE AFTERNOON OVER THE FAR EASTERN CWA...BUT DO
NOT REALLY GET GOING UNTIL AFTER THEY CLEAR THE STATE. THIS IS IN
LINE WITH CURRENT SPC CONVECTIVE OUTLOOK...WHICH HIGHLIGHTS THE MAIN
SEVERE THREAT EAST OF THE STATE WITH BETTER DESTABILIZATION DURING
THE AFTERNOON.

CURRENTLY WEAK ECHOES ACROSS WESTERN LOW ARE BEGINNING TO GET A
LITTLE WARMER AS THEY TAP INTO SOME BETTER INSTABILITY AS INDICATED
BY THE 12Z RUC. 13Z LAPS ANALYSIS ALSO SHOWS CAPES NEAR 800J/KG AND
LIS AROUND -3C. EXPECT ACTIVITY TO CONTINUE TO INTENSIFY...BUT
QUESTION STILL REMAINS ABOUT SEVERE POTENTIAL. WILL CONTINUE TO
MONITOR FOR THE NEXT HOUR OR TWO TO SEE HOW IT EVOLVES BEFORE
UPDATING THE HWO/CONVECTIVE OUTLOOK.

BRAVENDER

FULL MORNING DISCUSSION...

WATER VAPOR AND IR LOOPS SHOW GOOD CIRCULATION IN ASSOCIATION WITH
UPPER WAVE ENTERING INTO WEST CENTRAL WISCONSIN. THIS WAVE WILL BE
THE MAJOR FEATURE AFFECTING CONVECTION LATER THIS MORNING INTO EARLY
AFTERNOON ACROSS SOUTHEAST LOWER. SECOND UPPER WAVE OVER LAKE
WINNIPEG NOT AS WELL ORGANIZED AND ASSOCIATED TROF AXIS NOT WELL
DEFINED. MODELS SHOW THIS WAVE MOVING TO SOUTHEAST LOWER JUST BEFORE
00Z...BUT MODELS INDICATING MOISTURE DIMINISHING RAPIDLY AND VERY
LITTLE BACKING OF LOW LEVEL WIND FIELD AHEAD OF THIS WAVE.

MODELS IN GENERAL AGREEMENT THROUGH 84 HOURS...HOWEVER THE ETA
APPEARS TO BE DOING A MUCH BETTER JOB WITH THE 6 HOUR FORECAST OVER
NORTHERN LAKE HURON...WITH A 1012 OPEN SURFACE WAVE AS OPPOSED TO
THE MORE AGGRESSIVE 1009 CLOSED LOW DEPICTED BY THE GFS...THUS THE
ETA SOLUTION WILL BE USED FOR THIS PACKAGE. MAIN CONCERN FOR THIS
PACKAGE WILL BE CHC OF SEVERE THUNDERSTORMS FOR EARLY THIS
AFTERNOON. MODELS SHOW A DESCENDING MID LEVEL JET CORE AROUND 18Z AS
500 MB TROF AXIS SWINGS THROUGH SOUTHEAST LOWER. MODEL CAPES RUNNING
BETWEEN 1600-2000 J/KG ACROSS THE SOUTHERN PORTION OF THE CWA AND
0-6 KM SHEAR VECTOR OF 25M/S. IN ADDITION MID LEVEL DRY SLOTTING
INCREASING NEGATIVE BUOYANCY POTENTIAL...AND LOW LEVEL CONVERGENCE
INCREASING AS WINDS BACK AHEAD OF UPPER TROF AXIS. ANTICIPATE
SCATTERED TO BROKEN LINE OF CONVECTION ALONG THIS TROF AXIS FOR
EARLY THIS AFTERNOON BEFORE MID LEVEL MOISTURE SCOURS OUT ALTOGETHER.
BIGGEST THREAT FOR SEVERE WILL BE SOUTH OF M-59 WHERE CAPES ARE
RUNNING A LITTLE HIGHER...SFC DEW POINTS INTO MID 60S...AND MODELS
EVEN INDICATING A BUBBLE OF HIGHER 850MB AIR OVER FAR SOUTHEAST
LOWER AT 18Z...THIS IS ALSO IN RESPONSE TO BACKING LOW LEVEL FLOW
AHEAD OF UPPER WAVE.

850-700MB LAYER Q-VECTOR DIVERGENCE FAIRLY STRONG IN WAKE OF UPPER
WAVE...AND THIS SHOULD BE ENOUGH TO SCOUR OUT CLOUDS DURING THE
EVENING. GUIDANCE TEMPERATURES IN GOOD AGREEMENT AND SEE NO REASON
TO DEVIATE MORE THAN A FEW DEGREES AT THIS TIME. BUILDING HIGH
PRESSURE MONDAY THROUGH WEDNESDAY AND NO POPS.

.DTX...NONE.

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)

GSS
Hazardous weather outlook, Jun 29, 11:45 AM EST, 2 hours 25 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1245 PM EDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS MUCH OF
SOUTHEAST LOWER MICHIGAN. THE STRONGEST STORMS ARE EXPECTED BETWEEN
2 PM AND 6 PM...MAINLY EAST OF A LINE FROM ADRIAN TO LAPEER TO PORT
HURON. SOME OF THESE STORMS MAY BECOME SEVERE...AND HAVE THE
POTENTIAL TO PRODUCE WIND GUSTS TO 60 MPH AND HAIL TO ONE INCH IN
DIAMETER. STORM MOTION WILL BE TO THE EAST AT 35 MPH.

A SURFACE TROUGH EXTENDING FROM NORTHERN LOWER MICHIGAN TO NORTHERN
ILLINOIS WILL MOVE EAST ACROSS THE STATE THIS AFTERNOON. DEEPER
MOISTURE FROM SOUTHERN LAKE MICHIGAN TO LAKE ERIE WILL MOVE EAST
AHEAD OF THE TROUGH. THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE
DESPITE THE CLOUD COVER ACROSS THE REGION. SEVERE WEATHER IS
POSSIBLE WITH THIS SYSTEM...BUT WHETHER IT DEVELOPS EARLY ENOUGH TO
AFFECT SOUTHEAST MICHIGAN IS THE QUESTION. THE RACE IS ON BETWEEN
INCREASING INSTABILITY AND DECREASING MOISTURE...IN ADDITION TO THE
SPEED OF THE SURFACE TROUGH NECESSARY FOR THUNDERSTORM INITIATION.
AT THIS POINT THE INGREDIENTS LOOK AS THOUGH THEY WILL NOT COME
TOGETHER ACROSS THE SAGINAW VALLEY. THE BETTER CHANCE FOR
THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL BE ACROSS FAR
SOUTHEAST LOWER MICHIGAN...GENERALLY EAST OF A LINE FROM ADRIAN TO
LAPEER TO PORT HURON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

BRAVENDER

In the hours before

Local storm report, Jun 29, 12:25 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
125 PM EDT SUN JUN 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    LIVONIA                   MI   WIND DAMAGE
06/28/03   WAYNE                          TWO 8 INCH TREEN LIMBS
                                          DOWN. REPORTED BY NWS.

BT

The radar

The Detroit radar (KDTX), 36 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 29, 2:10 PM EST
Where
Wayne County, Livonia
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.383, -83.367

A trained spotter reported trees blown down.

Thunderstorm Wind, Oakland

When
June 29, 2:13 PM EST
Where
Oakland County, 2 mi N of Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.500, -83.367

A trained spotter reported trees blown down.

Thunderstorm Wind, Oakland

When
June 29, 2:15 PM EST
Where
Oakland County, Berkley
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.500, -83.167

A trained spotter reported trees blown down.

Thunderstorm Wind, Wayne

When
June 29, 4:00 PM EST
Where
Wayne County, Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
42.333, -83.067

Local media reported trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366678, 5366746, 5366747, 5366748.